California, 2011

High Wind and Strong Wind in California, December 22 to 23, 2011

December 22 to 23, 2011 · NWS SGX · 4 events in 2 counties and zones

This event was an upper-level low that followed an inside slider trajectory, passing just north of the region and providing gusty north-northeast winds on the 22nd and 23rd, but little in the way of precipitation. The hardest hit areas were the Cajon Pass (I-15 through the San Bernardino Mountains) and areas below that in the Inland Empire which recorded wind gusts in the 45 to 65 mph range,…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

This event was an upper-level low that followed an inside slider trajectory, passing just north of the region and providing gusty north-northeast winds on the 22nd and 23rd, but little in the way of precipitation. The hardest hit areas were the Cajon Pass (I-15 through the San Bernardino Mountains) and areas below that in the Inland Empire which recorded wind gusts in the 45 to 65 mph range, with at least one gust in the 70s. Strong winds blew over several semi trucks, one causing injuries to the driver. Several high wind gusts were also reported nearby. As the winds turned more northeast-east on the 23rd into the 24th, San Diego County was affected as well, though most winds did not exceed high wind criteria. Instead the mountains in that area experienced wind gusts in the 40 to 55 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 22, 2:05 AM PST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 22, 2:05 AM PST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
205 AM PST THU DEC 22 2011

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE OVER ARIZONA AND SURFACE HIGH PRESSURE OVER
THE GREAT BASIN WILL BRING STRONG NORTHEAST WINDS TO INLAND AREAS
INTO FRIDAY...GRADUALLY WEAKENING THROUGH SATURDAY MORNING. COOL
INLAND THROUGH FRIDAY...THEN WARMER FOR SATURDAY THROUGH MONDAY AS
HIGH PRESSURE ALOFT STRENGTHENS OVER CALIFORNIA. CONTINUED FAIR AND
DRY FOR THE MIDDLE OF NEXT WEAK WITH SLOW DAYTIME COOLING.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH SATURDAY)...
UPPER LEVEL LOW PRESSURE OVER ARIZONA AND SURFACE HIGH PRESSURE OVER
THE GREAT BASIN WILL BRING STRONG OFFSHORE FLOW INTO FRIDAY MORNING
WITH STRONG GUSTY NORTHEAST WINDS...STRONGEST THROUGH AND BELOW
PASSES AND CANYONS AND NEAR COASTAL WATERS WITH STRONGEST WINDS THIS
MORNING INTO FRIDAY MORNING FOR NORTHERN AREAS...AND TONIGHT THROUGH
FRIDAY MORNING FOR SAN DIEGO COUNTY. LOCAL GUIDANCE SHOWS THE
POTENTIAL FOR GUSTS TO AROUND 65 MPH BELOW THE CAJON PASS AND 75 MPH
IN THE COASTAL FOOTHILLS OF THE SANTA ANA MOUNTAINS. FOR FRIDAY
AFTERNOON THROUGH SATURDAY MORNING...WINDS WILL WEAKEN A NOTCH...BUT
MODERATE OFFSHORE WINDS WILL CONTINUE. IN THE NEAR TERM...COASTAL
LOW CLOUDS AND PATCHY FOG WILL BE SCOURED AWAY AFTER SUNRISE BY THE
DEVELOPING AND STRENGTHENING OFFSHORE WINDS.

FOR TODAY AND FRIDAY...HIGH TEMPERATURES WILL BE COOL INLAND WITH
DOWNSLOPE FLOW BRINGING SOME WARMING TOWARD THE COAST. HIGH PRESSURE
ALOFT OVER CALIFORNIA AND WEAKENING OFFSHORE FLOW WILL BRING WARMING
FOR MOST AREAS SATURDAY.

&&

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...
WARM AND DRY FOR CHRISTMAS DAY WITH WEAKENING HIGH PRESSURE ALOFT
OVER SOUTHERN CALIFORNIA. FOR MONDAY THROUGH WEDNESDAY...THE FLOW
ALOFT ALONG THE WEST COAST WILL DEAMPLIFY...BUT WITH GENERALLY WEAK
OFFSHORE LOWER LEVEL FLOW AT TIMES. MODEST COOLING FOR MIDWEEK AS
THE LOWER LEVEL FLOW TRENDS ONSHORE AND HIGH PRESSURE ALOFT WEAKENS.

&&

.AVIATION...
221000Z...AREAS OF STRATUS WILL COVER COASTAL AND SOME VALLEY AREAS
OVERNIGHT...WITH BASES OF 2000-2500 FT MSL AND TOPS A FEW HUNDRED
FEET HIGHER. LOCAL VIS AOB 1 SM OVER INLAND VALLEYS SUCH AS KRNM AND
KRIV. STRATUS WILL DISSIPATE IN MOST AREAS BY 12Z NORTH OF SAN DIEGO
COUNTY AND 15Z IN SAN DIEGO COUNTY. STRONG NE WINDS WILL DEVELOP
AFTER 12Z BELOW CANYONS/PASSES IN THE SAN BERNARDINO COUNTY
MTNS/INLAND EMPIRE/SANTA ANA MTNS...INCLUDING KONT...KCNO AND KRAL.
WINDS WILL BE 25-35 KNOTS WITH LOCAL GUSTS WELL OVER 50 KNOTS OVER
THE MTS AND THROUGH PASSES/CANYONS. STRONG LLWS WILL BE POSSIBLE IN
SOME LOCATIONS WHERE SURFACE WINDS ARE LIGHTER. THE STRONG WINDS
SHIFT TO INCLUDE SAN DIEGO COUNTY ON FRIDAY WITH AREAS OF 25-30 KT
WINDS AND LOCAL GUSTS OVER 50 KNOTS POSSIBLE NEAR KRNM AND KCZZ.
WINDS WILL DECREASE FRI EVENING.

KONT...WINDS SHOULD PEAK 17Z-21Z THU 20-25 KT WITH GUSTS 35-40
KT...HIGHER JUST EAST OF THE AIRPORT...WITH A SECONDARY PEAK BETWEEN
02Z AND 06Z FRI.

&&

.MARINE...
ASTRONOMICAL HIGH TIDES GREATER THAN 7 FEET WILL OCCUR DURING THE
MID-MORNING HOURS THURSDAY THROUGH SUNDAY. THIS WILL BRING AN
INCREASED THREAT OF STRONG RIP CURRENTS TO THE ORANGE AND SAN DIEGO
COUNTY BEACHES...PARTICULARLY AS THE HIGH TIDE TRANSITIONS TO LOW
TIDE DURING THE LATE MORNINGS/EARLY AFTERNOONS. HOWEVER...SURF WILL
BE MOSTLY BELOW 4 FEET BETWEEN THURSDAY AND SUNDAY SO COASTAL
FLOODING THREAT SHOULD BE MINIMAL.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING FROM 6 PM THIS EVENING TO 1 PM PST FRIDAY FOR
     THE RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY
     MOUNTAINS...SAN DIEGO COUNTY VALLEYS.

     WIND ADVISORY FROM 6 AM THIS MORNING TO 6 PM PST THIS EVENING
     FOR THE RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY
     MOUNTAINS...SAN DIEGO COUNTY VALLEYS.

     WIND ADVISORY FROM 1 PM FRIDAY TO NOON PST SATURDAY FOR THE
     RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY MOUNTAINS...
     SAN DIEGO COUNTY VALLEYS.

     HIGH WIND WARNING FROM 6 AM THIS MORNING TO 1 PM PST FRIDAY FOR
     THE ORANGE COUNTY COASTAL AREAS...SAN BERNARDINO COUNTY
     MOUNTAINS...SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE
     INLAND EMPIRE...SANTA ANA MOUNTAINS AND FOOTHILLS.

     WIND ADVISORY FROM 1 PM FRIDAY TO NOON PST SATURDAY FOR THE
     ORANGE COUNTY COASTAL AREAS...SAN BERNARDINO COUNTY
     MOUNTAINS...SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE
     INLAND EMPIRE...SANTA ANA MOUNTAINS AND FOOTHILLS.

     WIND ADVISORY FROM 6 AM THIS MORNING TO 6 PM PST THIS EVENING
     FOR THE COACHELLA VALLEY.

     WIND ADVISORY FROM 6 AM THIS MORNING TO 1 PM PST FRIDAY FOR THE
     SAN DIEGO COUNTY COASTAL AREAS.

PZ...NONE.

&&

PUBLIC...MARTIN
AVIATION/MARINE...TS
Hazardous weather outlook, Dec 22, 1:45 AM PST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
145 AM PST THU DEC 22 2011

CAZ042-043-048-050-055>058-061-231400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-COACHELLA VALLEY-
145 AM PST THU DEC 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF STRONG GUSTY NORTHEAST WINDS...ESPECIALLY THROUGH AND BELOW
PASSES AND CANYONS AND NEAR COASTAL FOOTHILLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

FOR FRIDAY THROUGH SATURDAY MORNING...AREAS OF MODERATE TO STRONG
GUSTY NORTHEAST WINDS...ESPECIALLY THROUGH AND BELOW PASSES AND
CANYONS AND NEAR COASTAL FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind, 2 high wind. Local standard time, as filed.

Strong Wind, San Bernardino and Riverside County Valleys - the Inland Empire

When
December 22, 4:00 AM PST to 8:00 AM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Measured
49 kt (56 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Mesonet
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Winds began gusting over 40 mph at the Cal State San Bernardino mesonet station around 0350 PST on the 22nd and tapered off around 0850 PST the same morning. During that time a peak gust of 56 mph was recorded between 0700 and 0800 PST. |Several gusts between 45 and 55 mph occurred. A sustained wind measurement of 43 mph was also reported for the hour between 0650 and 0750 PST.

Damages included a semi overturned on Interstate 15 near Fontana and another big rig overturned in strong winds on Interstate 210 near Rancho Cucamonga. A third truck was overturned on Interstate 15 near Devore by a strong wind gust. The driver of this box truck suffered minor injuries as a result.

High Wind, Santa Ana Mountains and Foothills

When
December 22, 5:00 AM PST to 5:00 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

High winds began between 0551 and 0651 PST on the 22nd at the Fremont Canyon RAWS and ended between 1451 and 1551 PST the same day. During this time, wind gusts of 70 mph or greater were measured each hour for approximately 7 hours, with a peak gust of 75 mph between 0751 and 0851 PST. Sustained winds were 50 mph or greater during many of these hours as well.

Strong Wind, San Bernardino and Riverside County Valleys - the Inland Empire

When
December 22, 8:00 AM PST to 1:00 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Strong winds began at the Ontario International Airport between 0853 and 0953 PST on the 22nd and ended between 1153 and 1253 PST. During that time, several wind gusts between 44 and 46 mph were measured and a peak gust of 53 was recorded around 1120 PST. |A 50-foot empty semi tractor trailer overturned along Interstate 15 in nearby Mira Loma due to the strong winds.

High Wind, Santa Ana Mountains and Foothills

When
December 23, 3:00 AM PST to 9:00 AM PST
Where
Santa Ana Mountains and Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

High winds began at the Fremont Canyon RAWS between 0651 and 0751 PST on the 23rd and ended between 0751 and 0851 PST. During that time, a peak gust of 63 mph was measured between 0751 and 0851 PST. |The nearby Santiago Peak mesonet station recorded a peak gust of 60 mph earlier that morning around 0400 PST.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356794, 356795, 356796, 356797.